Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS San Diego, CA

May 22, 2014San Diego County, California

NWS San Diego, CA issued this flash flood warning at May 22, 2014, 1:54 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 1:54 PM PDT (20:54 UTC)
Expired
May 22, 2014, 4:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:09 PM PDTFLASH FLOOD7 Ssw Borrego Springs, CAHIGHWAY PATROL IS REPORTING A FLASH FLOOD ALONG SR78 AT YAQUI PASS. SEVERAL BOULDERS ARE IN THE ROAD WAY, AND A SIGALERT HAS BEEN ISSUED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WGUS56 KSGX 222054
FFWSGX
CAC073-222345-
/O.NEW.KSGX.FF.W.0006.140522T2054Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF BORREGO SPRINGS...

* UNTIL 445 PM PDT

* AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STORM CAPABLE OF PRODUCING FLASH FLOODING 7 MILES SOUTHWEST OF   
  BORREGO SPRINGS. THE STORM WAS NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING IS OVER THE EASTERN PORTIONS OF 
  THE 2012 VALLECITO COMPLEX BURN SCAR...NORTHEASTERN SHELTER VALLEY 
  AND WESTERN BORREGO SPRINGS. PORTIONS OF SR-78 WILL BE AFFECTED    
  FROM NORTH OF SHELTER VALLEY TO WEST OF OCOTILLO WELLS. FLASH      
  FLOODING AND DEBRIS FLOW ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
      3307 11634 3307 11644

$$

JJT
3 follow-up statements
878 
WGUS76 KSGX 222126
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT THU MAY 22 2014

CAC073-222345-
/O.CON.KSGX.FF.W.0006.000000T0000Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
226 PM PDT THU MAY 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 209 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ALONG SR78 AT YAQUI PASS. SEVERAL BOULDERS WERE IN THE 
ROADWAY. THIS STORM PRODUCING FLASH FLOODING WAS LOCATED 7 MILES 
SOUTHWEST OF BORREGO SPRINGS. THE THUNDERSTORM WITH EXCESSIVE RAIN 
WAS NEARLY STATIONARY.

THE STORM PRODUCING FLASH FLOODING IS OVER THE EASTERN PORTIONS OF   
THE 2012 VALLECITO COMPLEX BURN SCAR...NORTHEASTERN SHELTER VALLEY   
AND WESTERN BORREGO SPRINGS. PORTIONS OF SR78 WILL BE AFFECTED      
FROM NORTH OF SHELTER VALLEY TO WEST OF OCOTILLO WELLS. FLASH        
FLOODING AND DEBRIS FLOW ARE EXPECTED TO CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
      3307 11634 3307 11644

$$

JJT
650 
WGUS76 KSGX 222252
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT THU MAY 22 2014

CAC073-222345-
/O.CON.KSGX.FF.W.0006.000000T0000Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
352 PM PDT THU MAY 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 226 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS CLOSED BORREGO 
SPRINGS ROAD AT SR78 DUE TO FLASH FLOODING. SEVERAL BOULDERS WERE IN 
THE ROADWAY. AT 348 PM PDT...DOPPLER RADAR INDICATED MOSTLY 
STATIONARY LIGHT SHOWERS OVER THE AREA.

OTHER AREAS POSSIBLY IMPACTED FROM FLASH FLOODING AND DEBRIS FLOW 
INCLUDE...THE EASTERN PORTIONS OF   THE 2012 VALLECITO COMPLEX BURN 
SCAR...NORTHEASTERN SHELTER VALLEY   AND BORREGO SPRINGS. ADDITIONAL 
PORTIONS OF SR78 POSSIBLY AFFECTED ARE NORTH OF SHELTER VALLEY TO 
WEST OF OCOTILLO WELLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
      3307 11634 3307 11644

$$

JJT
854 
WGUS76 KSGX 222342
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
442 PM PDT THU MAY 22 2014

CAC073-222350-
/O.EXP.KSGX.FF.W.0006.000000T0000Z-140522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
442 PM PDT THU MAY 22 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT FOR EAST CENTRAL
SAN DIEGO COUNTY...

FLASH FLOODING FROM PREVIOUS HEAVY THUNDERSTORMS IS NO LONGER 
EXPECTED AT THIS TIME. HOWEVER...MINOR FLOODING AND ADDITIONAL 
THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THROUGH THIS EVENING.

NEVER DRIVE ACROSS FLOODED ROADWAYS. REMEMBER...TURN AROUND...DONT 
DROWN.

LAT...LON 3314 11650 3323 11649 3327 11629 3311 11625
      3307 11634 3307 11644

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:45 PM PDT, 9 minutes earlier.

Area forecast discussion, May 22, 1:45 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT THU MAY 22 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS AND DESERTS THROUGH THIS EVENING...WITH ISOLATED SHOWERS
AND THUNDERSTORMS POSSIBLE WEST OF THE MOUNTAINS.  ALTHOUGH DRIER
CONDITIONS WILL DEVELOP ON FRIDAY...AS THE TROUGH MOVES EAST...SOME
LINGERING INSTABILITY AND MOISTURE WILL CONTINUE THE THREAT OF
SHOWERS OVER THE MOUNTAINS AND DESERTS.  DRY AND WARMER CONDITIONS
WILL THEN DEVELOP FOR THE HOLIDAY WEEKEND...WITH SOME COASTAL LOW
CLOUDS AND FOG POSSIBLE EACH NIGHT.  A GRADUAL COOLING TREND WILL
THEN DEVELOP FOR THE MIDDLE AND LATTER PART OF THE WORK WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER SOUTHERN
CALIFORNIA THIS AFTERNOON.  AS A RESULT...SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS AND DESERTS.
CURRENTLY...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT
FOR A PORTION OF THE SAN DIEGO COUNTY DESERTS...EAST OF SHELTER
VALLEY.  MEANWHILE...A THICK BLANKET OF LOW CLOUDS LINGERS WEST OF
THE MOUNTAINS.  ALTHOUGH THERE ARE A FEW BREAKS IN THE
CLOUDS...MAINLY OVER THE INLAND EMPIRE...THERE ARE NOW ENOUGH HIGH
CLOUDS LIMITING THE SURFACE HEATING.  THE HRRR AND LOCAL WRF ARE
STILL INDICATING THAT THE ELSINORE CONVERGENCE ZONE WILL GENERATE
SOME ACTIVITY LATE THIS AFTERNOON AND DURING THE EARLY EVENING
HOURS...SO HAVE KEPT A MENTION OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR THE INLAND VALLEYS.  HOWEVER...CONFIDENCE IS LOW GIVEN
THE CURRENT SATELLITE TRENDS.

THIS UPPER LEVEL TROUGH WILL SLOWLY SHIFT EAST TONIGHT AND DURING
THE DAY ON FRIDAY.  AS A RESULT...MOST AREAS WILL SEE DRIER AND
WARMER CONDITIONS DEVELOP.  HOWEVER...THERE WILL BE ENOUGH LINGERING
INSTABILITY AND MOISTURE OVER THE MOUNTAINS AND DESERTS...THAT
ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP ONCE AGAIN.  HIGH
PRESSURE THEN BUILD BACK ACROSS SOUTHERN CALIFORNIA FOR THE MEMORIAL
DAY WEEKEND...WITH EVEN WARMER AND DRIER CONDITIONS DEVELOPING.  A
SHALLOW MARINE LAYER WILL REMAIN ALONG THE COAST THOUGH...WITH NIGHT
AND MORNING LOW CLOUDS AND FOG POSSIBLE.  ANOTHER TROUGH WILL THEN
DIG ALONG THE WEST COAST BY THE MIDDLE PART OF THE WORK WEEK...WITH
COOLER CONDITIONS AND A MORE EXTENSIVE MARINE LAYER DEVELOPING ONCE
AGAIN.

&&

.AVIATION...
222000Z...COAST/VALLEYS...AREAS OF LOW CLOUDS WITH BKN-OVC CIGS
2500-4000 FT MSL LAYERED TO 15000 FT. HIGHER TERRAIN WILL BE
OBSCURED WITH AREAS OF FOG REDUCING VIS TO 3-5SM WHERE CLOUDS AND
TERRAIN INTERSECT. LOW CLOUDS BECOME WIDESPREAD AGAIN AFTER 03Z FRI
WITH OVC BASES 2000-3000 FT MSL AND TOPS NEAR 6000 FT
MSL...OBSCURING HIGHER TERRAIN. PARTIAL CLEARING TO THE COAST AFT
18Z FRI.

MTNS/DESERTS...ISOLATED-SCT SHOWERS AND TSTMS THROUGH 05Z FRI.

&&

.MARINE...
200 PM...ISOLATED SHOWERS POSSIBLE OVER THE COASTAL WATERS THIS
AFTERNOON. NO HAZARDOUS MARINE WEATHER IS EXPECTED FRIDAY THROUGH
SUNDAY.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS AND DESERTS THROUGH THIS EVENING...WITH ISOLATED SHOWERS
AND THUNDERSTORMS POSSIBLE WEST OF THE MOUNTAINS...AS A COLD TROUGH
OF LOW PRESSURE REMAINS OVER SOUTHERN CALIFORNIA.  BRIEF AND LOCALLY
HEAVY RAIN WILL CONTINUE TO BE POSSIBLE...WITH THESE THUNDERSTORMS.
ALTHOUGH WETTING RAINS MAY OCCUR...THERE IS STILL THE POSSIBILITY OF
LIGHTNING STRIKES STARTING FIRES OUTSIDE OF THE SHOWERS.

A FEW SHOWERS MAY DEVELOP OVER THE MOUNTAINS AND DESERTS AGAIN ON
FRIDAY AFTERNOON.  DRY AND WARMER CONDITIONS WILL DEVELOP FOR THIS
HOLIDAY WEEKEND.

&&

.SKWYARN...
SKYWARN ACTIVATION IS REQUESTED FOR SAN BERNARDINO...RIVERSIDE...AND
SAN DIEGO COUNTIES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE WEATHER...PALMER
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:50 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
May 22, 2:19 PM PDTAreal Flood AdvisorySGXRiverside3 hr
May 22, 2:52 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
May 22, 4:58 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.